Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 112, NWS Topeka, KS

June 1, 2001Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2001, 6:47 PM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 1, 2001, 6:47 PM CDT (23:47 UTC)
Expired
Jun 1, 2001, 7:30 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 23 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 012348
SVRTOP

KSC177-197-020030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS NEAR WAMEGO AND NEAR ROSSVILLE...OR ABOUT 
  20 MILES NORTHWEST OF TOPEKA...MOVING SOUTHEAST AT 40 MPH. 

* SOME LOCATIONS AFFECTED...
  DOVER
  AUBURN
  TOPEKA
  ALMA
  ROSSVILLE
  SILVER LAKE
 
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A BUILDING. DAMAGING
WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FRVOM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3916 9637 3891 9643 3888 9553 3906 9561
          3919 9560 3919 9600 3912 9605 3918 9621

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:18 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 3:18 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT FRI JUN 1 2001

SEVERE WEATHER WATCHES GRADUALLY ENCOMPASSING CWA.  SEVERE WEATHER
MAIN CONCERN THIS EVENING...THEN RETURNING OF THUNDERSTORMS SATURDAY
NIGHT THROUGH SUNDAY NIGHT ARE NEXT CONCERNS.

WEAK IMPULSE SOUTHWEST AND CONVERGENT AREAS FIRING STORMS OVER THE
SOUTHWEST INTO CENTRAL PORTIONS OF STATE WHILE FRONT DROPPING SOUTH
...NOW MOVING THROUGH SOUTH CENTRAL NEBRASKA AND INTO SOUTHEAST
NEBRASKA...WILL PUSH INTO UNSTABLE AIR OVER REST OF CWA.  STRONG
UPPER WAVE DROPPING SOUTH WITH MODELS SHOWING LARGE VERTICAL MOTION
FIELDS OVER NORTHEAST THROUGH 06Z...THEN SLIPS SOUTH AND EAST.  WILL
WORD ZONES WITH SCATTERED OR LIKELY FOR THE EVENING HOURS.  SURFACE
HIGH SLIPS ACROSS CWA BEHIND FRONT ON SATURDAY...ETA...SHOWING SOME
LOW LEVEL RH PERSISTING OVER THE EAST SO WILL GO WITH A FEW MORE
CLOUDS HERE.  SOME QUESTIONS ON TEMPERATURES...THE 70 TO 75 RANGE
LOOK GOOD FOR NOW.

NEXT SERIES OF WAVES PUSHES OUT INTO THE HIGH PLAINS SATURDAY
NIGHT...ETA/AVN SHOWING OVERRUNNING WARM ADVECTION AHEAD OF
THESE...SUPPORTING GOING CHANCE FOR NORTH CENTRAL SATURDAY NIGHT.
ADDED LOW POPS TO THE NORTHEAST AS WELL DO TO THE WARM ADVECTION.
STRONG WAVE EJECTS ACROSS CWA...SUNDAY...WILL GO WITH LIKELY POPS
BUT MODELS WOULD HAVE THIS ENDING OVER THE WESTERN CWA EARLY.
ANOTHER WAVE COMES OUT SUNDAY NIGHT INTO MONDAY AND AGAIN WIL:L GO
WITH LIKELY 0POPS AS BOUNDARIES AND OVERRUNNING ENHANCE PRECIP
CHANCES.  TEMPERATURE WISE...COMPROMISE ON HIGHS WITH HIGHS AROUND
70 AND LOWS 50 TO 55.

.TOP...NONE
FRANTZ

In the hours before

Local storm report, Jun 1, 5:40 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
540 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
s
0540 PM    WINCHESTER                KS    1.75 INCH HAIL
06/01/01   JEFFERSON
Local storm report, Jun 1, 5:55 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    MC LOUTH                  KS    70 MPH TSTM GUST
06/01/01   JEFFERSON
Local storm report, Jun 1, 5:59 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
m
0558 PM    MC LOUTH                  KS    .88 INCH HAIL
06/01/01   JEFFERSON                       60 MPH AS WELL.
Local storm report, Jun 1, 6:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
<
0628 PM    3 S OSKALOOSA             KS    1 INCH HAIL
06/01/01   JEFFERSON
Local storm report, Jun 1, 6:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    MC LOUTH                  KS    .75 INCH HAIL
06/01/01   JEFFERSON
Local storm report, Jun 1, 6:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
+
0642 PM    OZAWKIE                   KS    .75 INCH HAIL
06/01/01   JEFFERSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:08 PM CDTSevere Thunderstorm WarningTOPNemaha37 min
Jun 1, 4:09 PM CDTSevere Thunderstorm WarningTOPMarshall36 min
Jun 1, 4:44 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Jun 1, 4:49 PM CDTSevere Thunderstorm WarningTOPLyon41 min
Jun 1, 4:52 PM CDTSevere Thunderstorm WarningTOPBrown38 min
Jun 1, 5:13 PM CDTSevere Thunderstorm WarningTOPJackson32 min
Jun 1, 5:16 PM CDTSevere Thunderstorm WarningTOPCoffey44 min
Jun 1, 5:30 PM CDTSevere Thunderstorm WarningTOPJefferson30 min
Jun 1, 6:34 PM CDTSevere Thunderstorm WarningTOPJefferson26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.